Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 71, NWS Las Vegas, NV

August 25, 2008San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 25, 2008, 5:28 PM PDT for San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2008, 5:28 PM PDT (00:28 UTC)
Expired
Aug 25, 2008, 7:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 71 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:20 PM PDTFLASH FLOOD4 S Mohave Valley, AZTHE QUAIL RUN SUBDIVISION OF MOHAVE VALLEY WAS FLOODED OUT FROM HEAVY RAINS. SEVERAL STREETS IN THE NEIGHBORHOOD WERE UNDER WATER AND RESIDENCE HOMES HAD TO BE SANDBAGGED TO PREVENT RISING WATERS FROM ENTERING THE HOUSES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
4238 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 260028
FFWVEF
AZC015-CAC071-NVC003-260230-
/O.NEW.KVEF.FF.W.0071.080826T0028Z-080826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PDT MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
  EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 730 PM PDT/730 PM MST/.

* AT 521 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. THIS 
INCLUDED THE NEEDLES HIGHWAY BETWEEN NEEDLES AND THE NEVADA STATE 
LINE AND ALSO CALIFORNIA HIGHWAY 95 BETWEEN INTERSTATE 40 AND THE 
NEVADA STATE LINE.

* LOCATIONS IMPACTED INCLUDE...MOHAVE VALLEY AND   WILLOW VALLEY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TURN AROUND...DONT DROWN.

LAT...LON 3525 11496 3512 11452 3484 11451 3490 11498

$$

ASG
1 follow-up statement
000
WGUS75 KVEF 260222
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
722 PM PDT MON AUG 25 2008

AZC015-CAC071-NVC003-260232-
/O.EXP.KVEF.FF.W.0071.000000T0000Z-080826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-CLARK NV-
722 PM PDT MON AUG 25 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM PDT/730 PM MST/ FOR
EXTREME SOUTH CENTRAL CLARK...EAST CENTRAL SAN BERNARDINO AND
SOUTHWESTERN MOHAVE COUNTIES...

HEAVY RAIN AND PUSHED SOUTH OF THE WARNED AREA AND THE THREAT OF 
FLASH FLOODING HAS ENDED. THEREFORE THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE.

LAT...LON 3525 11496 3512 11452 3484 11451 3490 11498

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:30 PM PDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 25, 3:30 PM PDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT MON AUG 25 2008

.SYNOPSIS...TROPICAL STORM JULIO WILL CONTINUE TO BRING MOISTURE
FROM THE GULF OF CALIFORNIA UP THE COLORADO RIVER AND INTO SOUTHERN
NEVADA THROUGH TUESDAY. THIS WILL RESULT IN AN INCREASE IN
THUNDERSTORMS TUESDAY AFTERNOON...MAINLY FROM CLARK COUNTY
SOUTHWARD. MEANWHILE THE SOUTHERN SIERRA AND CENTRAL NEVADA WILL
REMAIN DRY THROUGH MID-WEEK.
&&

.SHORT TERM...TWO DISTINCT SYSTEMS TO AFFECT THE CWA THIS AFTERNOON
AND THROUGH THE SHORT TERM. THE FIRST IS A TROUGH MOVING THROUGH THE
PACNW TONIGHT. THIS WILL RESULT IN DRY FLOW ACROSS THE SOUTHERN
SIERRA AND THE NORTHWEST PORTION OF THE CWA TONIGHT WITH DRY FLOW
CONTINUING INTO WEDNESDAY AS A FLAT RIDGE BUILDS OVER THE AREA. THE
MAIN CONCERN HOWEVER IS THE INTERACTION OF THE MOISTURE CONTINUING
TO MOVE INTO THE CWA AS TROPICAL STORM JULIO MOVES NORTH ALONG BAJA
CALIFORNIA. FOR THIS AFTERNOON CONSIDERABLE THUNDERSTORM ACTIVITY
HAS FORMED ACROSS CENTRAL MOHAVE AS WELL AS CLARK COUNTIES WITH
ACTIVITY TO CONTINUE INTO THE EVENING HOURS. AT THE SAME TIME
MOISTURE TO THE SOUTH AND CONTINUED DAYTIME HEATING WITH NEGATIVE
LI/THETA-E/EXPECTED CAPE VALUES OF 2000J/KG ALL POINT TO TSTORM
DEVELOPMENT LATE AFTERNOON AND EVENING...THUS WILL KEEP THE WATCH
FOR SOUTHERN SAN BERNARDINO/SOUTHERN MOHAVE COUNTIES OUT THROUGH 9
PM PDT/MST. FOR TUESDAY...DEWPOINTS CURRENTLY IN THE MID 60S FROM
YUMA AND BLYTHE WITH UPPER 50S INTO NEEDLES. AT THE SAME TIME PW
VALUES APPROACHING 1.5 INCHES IN SOUTHEAST CALIFORNIA WITH MOISTURE
BEING RE-ENFORCED BY TUESDAY AFTERNOON FROM JULIO. THIS WILL
CONTINUE WIDESPREAD THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 15 ON
TUESDAY...WHILE DRY FLOW MENTIONED PREVIOUSLY SHOULD CAP ANY
DEVELOPMENT TO THE NORTH. FLAT EAST/WEST RIDGE TO THEN BE OVER THE
CWA ON WEDNESDAY WHICH WILL FURTHER LIMIT THUNDERSTORMS ACROSS THE
CWA FOR WEDNESDAY AFTERNOON...HOWEVER ENOUGH MOISTURE TO REMAIN
ACROSS THE EXTREME SOUTHERN PORTION TO CONTINUE MENTION.
TEMPERATURES TO BE VARIABLE TUESDAY...ESPECIALLY SOUTH DUE TO
CLOUDS/SHOWERS...BUT OVERALL LOOK FOR NEAR NORMAL READINGS BOTH
TUESDAY AND WEDNESDAY ACROSS THE AREA.

.LONG TERM...FOR THE PERIOD BEGINNING THURSDAY MORNING....NOT MUCH
CHANGE WAS NEEDED TO THE INHERITED FCST...WITH MODELS STILL SHOWING
HIGH PRESSURE OVER THE AREA TRANSITIONING EASTWARD...CENTERED OVER
AND EAST OF THE FOUR CORNERS AREA BY SATURDAY AFTERNOON. THIS WILL
TURN MID LEVEL FLOW MORE EAST TO SOUTHEAST...AND LET THE DOOR OPEN
FOR MOISTURE ADVECTION ACROSS THE FORECAST AREA. DECIDED TO BUMP
POPS SATURDAY EVENING AND ON AREAWIDE...BUT DID NOT MAKE ANY CHANGES
TO THE TEMPERATURE FORECAST...WHICH HAS A PRETTY REASONABLEE
DOWNWARD TREND TOWARDS THE END OF THE PERIOD. PLEASE REFER TO THE
PREVIOUS DISCUSSION FOR FURTHER DETAILS...CURRENT WEATHER HAS
PRIORITY.

.AVIATION...FOR MCCARRAN...MOISTURE FORM TROPICAL STORM JULIO HAS
RESULTED IN SCATTERED THUNDERSTORM ACTIVITY ACROSS THE AREA...WHICH
WILL DICTATE WIND DIRECTION THE REMAINDER OF THE DAY AT KLAS...WITH
WIND GUSTS EXCEEDING 35KTS STILL POSSIBLE. TSTM ACTIVITY IS EXPECTED
TO CONTINUE UNTIL 03Z TONIGHT...UNLESS ANY OUTFLOW BOUNDARIES FROM
STORMS OUTSIDE OF THE AREA HELP TRIGGER ANY NIGHTIME CONVECTION. IN
ANY CASE...ACTIVITY TONIGHT WILL BE ISOLATED. MORE OF THE SAME IS
EXPECTED TOMORROW...WITH A 30 PERCENT CHANCE OF TSTMS ACROSS THE LAS
VEGAS VALLEY DURING THE AFTERNOON. ALL APPROACH CORRIDORS WILL SEE A
DEGREE OF TSTM ACTIVITY...MAINLY ISOLATED FOR THE DAGGETT/BEATTY AND
SCATTERED FOR THE MORMON MESA/PEACH SPRINGS CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT TSTMS ARE EXPECTED TO CONTINUE THROUGH THE EARLY
EVENING...ESPECIALLY ACROSS SOUTHERN CLARK AND MOHAVE COUNTIES. THE
PRIMARY HAZARDS IN STORMS WILL BE HEAVY DOWNPOURS LOWERING CIGS AND
VSBY TO AT LEAST MVFR LEVELS AND/OR GUSTY AND ERRATIC WINDS.
OTHERWISE EXPECT SCT-BKN CLOUDS IN THESE AREAS AOA 10K FEET.
ELSEWHERE...GENERALLY FEW-SCT CLOUDS AT/ABOVE 10K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FLASH FLOOD WATCH ZONES 2...3 THROUGH 9 PM MST.
CA...FLASH FLOOD WATCH ZONES 525...526...527 THROUGH 9 PM PDT.
&&

JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 25, 6:13 AM PDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
613 AM PDT MON AUG 25 2008

AZZ001>003-036-CAZ523>527-NVZ016-018>022-260700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
613 AM PDT MON AUG 25 2008 /613 AM MST MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL SURGE FROM THE GULF OF CALIFORNIA UP THE COLORADO
RIVER VALLEY AND INTO SURROUNDING AREAS OF CLARK COUNTY NEVADA...
MOHAVE COUNTY ARIZONA AND SOUTHEAST SAN BERNARDINO COUNTY
CALIFORNIA TODAY AND TONIGHT. THIS WILL LEAD TO INCREASING
THUNDERSTORM COVERAGE ACROSS THE AREA...ESPECIALLY OVER THE
HIGHER TERRAIN. THE MAIN HAZARDOUS WEATHER THREAT WILL BE ISOLATED
HEAVY RAIN SHOWERS WHICH COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE AIR IS EXPECTED TO FUEL ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE REGION FROM CLARK COUNTY SOUTHWARD
TUESDAY. ISOLATED HEAVY RAIN SHOWERS AND POSSIBLE FLASH FLOODING
WILL CONTINUE TO BE THE MAIN HAZARDOUS WEATHER THREAT.
THUNDERSTORM COVERAGE WILL DIMINISH FROM NORTH TO SOUTH WEDNESDAY
THROUGH FRIDAY AND HOT WEATHER WILL BE THE RULE WITH TEMPERATURES
SEVERAL DEGREES ABOVE NORMAL. A MOIST SOUTHERLY FLOW IS THEN
FORECAST TO DEVELOP SATURDAY AND SUNDAY WHICH WILL BRING AN
UPSWING OF SHOWERS AND THUNDERSTORMS TO THE REGION OVER LABOR DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE
THIS AFTERNOON THROUGH TUESDAY...ESPECIALLY FOR MOHAVE COUNTY
ARIZONA. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

CAZ519>522-NVZ014-015-017-260700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
613 AM PDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MOIST SOUTHERLY FLOW IS FORECAST TO DEVELOP SATURDAY AND SUNDAY
WHICH WILL BRING AN UPSWING OF SHOWERS AND THUNDERSTORMS TO THE
REGION OVER LABOR DAY WEEKEND.

ADAIR

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:47 PM PDTSevere Thunderstorm WarningVEFSan Bernardino43 min
Aug 25, 6:36 PM PDTFlash Flood WarningVEFSan Bernardino84 min
Aug 25, 8:04 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min
Aug 25, 8:48 PM PDTFlash Flood WarningVEFSan Bernardino117 min
Aug 25, 11:40 PM PDTFlash Flood WarningVEFSan Bernardino76 min
Aug 25, 5:42 PM PDTAreal Flood AdvisoryVEF2 hr

Nearby

Flash Flood Warnings in California, 2008Flash Flood Warnings in Arizona, 2008Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.